Alert archive / South Dakota / Wind Advisories in 2016

Wind Advisory 10, NWS Aberdeen, SD

September 24, 201614 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Sep 24, 2016, 2:58 PM CDT for 14 counties in South Dakota. It took effect at Sep 25, 2016, 1:00 AM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Sep 24, 2016, 2:58 PM CDT (19:58 UTC)
In effect from
Sep 25, 2016, 1:00 AM CDT
Expired
Sep 25, 2016, 7:00 PM CDT
In force
18 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 139 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.0 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWUS73 KABR 241958
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
258 PM CDT SAT SEP 24 2016

SDZ003-004-009-015-016-033>035-045-048-250400-
/O.NEW.KABR.WI.Y.0010.160925T0600Z-160926T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
258 PM CDT SAT SEP 24 2016 /158 PM MDT SAT SEP 24 2016/

...WIND ADVISORY IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 7 PM
CDT /6 PM MDT/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO
7 PM CDT /6 PM MDT/ SUNDAY. 

* TIMING...STRONG NORTHWEST WINDS DEVELOPING TONIGHT AND
  CONTINUING INTO SUNDAY AFTERNOON.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES.
  ADDED DANGERS FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT
3 follow-up statements
175 
WWUS73 KABR 250145 AAA
NPWABR

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
845 PM CDT SAT SEP 24 2016

SDZ003-004-009-015-016-033>035-045-048-250945-
/O.CON.KABR.WI.Y.0010.160925T0600Z-160926T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
845 PM CDT SAT SEP 24 2016 /745 PM MDT SAT SEP 24 2016/

...WIND ADVISORY REMAINS IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/
TO 7 PM CDT /6 PM MDT/ SUNDAY...

* TIMING...STRONG NORTHWEST WINDS DEVELOPING TONIGHT AND 
  CONTINUING INTO SUNDAY AFTERNOON. 

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGERS FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MOHR
843 
WWUS73 KABR 250740
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
240 AM CDT SUN SEP 25 2016

SDZ003-004-009-015-016-033>035-045-048-252100-
/O.CON.KABR.WI.Y.0010.000000T0000Z-160926T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
240 AM CDT SUN SEP 25 2016 /140 AM MDT SUN SEP 25 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG NORTHWEST WINDS DEVELOPING EARLY THIS MORNING
  WILL CONTINUE INTO SUNDAY AFTERNOON.

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGERS FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

KF
655 
WWUS73 KABR 251532
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1032 AM CDT SUN SEP 25 2016

SDZ005-010-017-036-252345-
/O.EXA.KABR.WI.Y.0010.000000T0000Z-160926T0000Z/
MCPHERSON-EDMUNDS-FAULK-HYDE-
INCLUDING THE CITIES OF...EUREKA...IPSWICH...FAULKTON...HIGHMORE
1032 AM CDT SUN SEP 25 2016

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...STRONG NORTHWEST WINDS WILL CONTINUE INTO THE LATE
  AFTERNOON HOURS. 

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS AROUND 45 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGERS FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

SDZ003-004-009-015-016-033>035-045-048-252345-
/O.CON.KABR.WI.Y.0010.000000T0000Z-160926T0000Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
INCLUDING THE CITIES OF...WAKPALA...HERREID...MOBRIDGE...ISABEL...
GETTYSBURG...MISSION RIDGE...ONIDA...PIERRE...MURDO...KENNEBEC
1032 AM CDT SUN SEP 25 2016 /932 AM MDT SUN SEP 25 2016/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT /6 PM MDT/ THIS
EVENING...

* TIMING...STRONG NORTHWEST WINDS WILL CONTINUE INTO THE LATE
  AFTERNOON HOURS. 

* WINDS...NORTHWEST 25 TO 40 MPH WITH GUSTS AROUND 50 MPH.

* IMPACTS...DIFFICULTY FOR THOSE DRIVING HIGH PROFILE VEHICLES. 
  ADDED DANGERS FOR THOSE WORKING OUTDOORS ON ELEVATED SURFACES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
TMT

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Sep 24, 12:34 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Sep 24, 12:34 PM CDT, 2 hours 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1234 PM CDT SAT SEP 24 2016

.UPDATE...
Issued at 1106 AM CDT SAT SEP 24 2016

Low pressure center is moving into southwest ND with frontal
boundary pushing into central SD. Have seen a few scattered light
showers this morning ahead of the front, moving northward. Hi-res
model guidance continues to suggest an uptick in shower and storm
activity later this afternoon across the eastern CWA so will
continue to monitor. Threat remains for a few stronger storms
capable of gusty winds, and cannot rule out an isolated weak
tornado somewhere across eastern SD into west central MN given the
high shear environment. Made a few adjustments to POPs based on
current radar trends and anticipated activity this afternoon.
Otherwise, minor tweaks elsewhere in the forecast, which is in
generally good shape with highs rising into the 70s to around 80
degrees.

&&

.SHORT TERM...(Today through Monday)
Issued at 407 AM CDT SAT SEP 24 2016

The large 500MB low rotating over WY early this morning will eject
northeastward to far southwestern ND by 00Z this evening. The sfc
low currently over our far western counties will slide directly
northward, to around Minot by the end of the day. This will allow
showers and thunderstorms to develop this afternoon along a cold
front moving over our eastern counties. Fcst models continue to look
less and less impressive with the convective shower potential until
after 18Z and closer to 21Z. Did a first cut to limit the potential
until later in the morning/afternoon. Would not be surprised if
additional cuts will be needed. Will be under a high low level shear
environment with moderate CAPE values, with MLCAPES of 750-1000J/kg.
The focus still looks to be from Brown and Spink Counties and
eastward.

The focus for late tonight through early Sunday afternoon will shift
from thunderstorm potential to potential Wind Advisory criteria.
Three hour height falls of 3-5MB. Included the potential for strong
northwesterly winds of 20-30mph with gusts of 30 to near 45 mph
mainly west of the James River Valley. Expect highs back in the 60s
for highs Sunday afternoon. While some showers will be rotating
around the back side of the exiting low, mainly dry conditions are
expected. Any lingering showers should shift into MN late Sunday
evening, with dry weather and a slight warm up for Monday. Still
anticipating RH values over much of the area to fall in the 25 to 35
percent range, despite temps still only in the 60s.

.LONG TERM...(Tuesday through Friday)
Issued at 407 AM CDT SAT SEP 24 2016

The 00Z GSM deterministic solutions for Monday night through the end
of the period maintain uncanny similarity in their respective mass
fields. The GFS/Canadian and ECMWF models are similarly timed now in
handling the cut-off upper low energy late in the week, and
superblend slt chance pops showing up mainly late Thursday night
through Friday night appear appropriate right now to handle precip
potential. Otherwise, the forecast period is dry and near
climatological normal for temperatures while northwest flow aloft
transitions to an upper level ridge during the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1230 PM CDT SAT SEP 24 2016

A mix of vfr/mvfr cigs will continue through the evening.
Thunderstorms may develop or move in from the south closer to 21z
and affect KATY. As the cold front moves east tonight and Sunday,
winds will shift to the northwest and become gusty at 20 to 35
kts.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...TMT
SHORT TERM...KF
LONG TERM...Dorn
AVIATION...Wise
Hazardous weather outlook, Sep 24, 3:32 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
332 AM CDT SAT SEP 24 2016

SDZ003>005-009-010-015>017-033>037-045-048-051-251115-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
332 AM CDT SAT SEP 24 2016 /232 AM MDT SAT SEP 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWESTERLY WINDS OF 20 TO 30 MPH WILL BE ACCOMPANIED BY
GUSTS OF 30 TO NEAR 40 MPH LATE TONIGHT...MAINLY WEST OF THE
MISSOURI RIVER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE STRONG WINDS WILL CONTINUE DURING THE DAY SUNDAY...WITH
NORTHWESTERLY WINDS OF 20 TO 30 MPH...AND GUSTS OF 30 TO NEAR 45
MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ039-046-SDZ006>008-011-018>023-251115-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
332 AM CDT SAT SEP 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. THE
MAIN THREATS WILL BE STRONG WINDS...LARGE HAIL...AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

KF

Nearby

Wind Advisories in South Dakota, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.